Alterations in the echocardiographic variables of the right ventricle in asymptomatic patients with breast cancer during anthracycline chemotherapy

    loading  Checking for direct PDF access through Ovid

Abstract

Background

Anthracycline-induced cardiotoxicity can reach an irreversible phase; therefore great efforts are made to diagnose it early. As the right ventricle (RV) is smaller than the left, the right side of the heart is probably influenced by anthracycline to a greater extent and in a shorter time. The purpose of the present study was to investigate the early effects of chemotherapy on the right side of the heart.

Methods

This cross-sectional study was performed in Isfahan University hospitals from August 2014 to December 2015. Subjects were 67 patients with breast cancer who were planned to receive anthracycline for the first time. Echocardiography was performed before administration of anthracycline and 6 months later. Variables included right heart measures (RV end-diastolic dimensions, right atrium length and diameter), RV fractional area change (RVFAC), index of myocardial performance (Tei index), tricuspid annular plane systolic excursion (TAPSE), pulmonary artery systolic pressure, lateral tricuspid annular early and late diastolic velocities, and tissue Doppler diastolic and systolic velocities.

Results

Forty-nine of the subjects completed the study. RV end-diastolic diameters and Tei index (0.31 to 0.37) were significantly increased (p<0.001). RVFAC (49.83% to 43.59%) and TAPSE (18.8 to 17.7 mm) were significantly decreased (p<0.001). There was a significant reduction in E (57.06 to 46.59 cm/s, p<0.001), E/A ratio (1.42 to 1.18, p<0.001), E′ (16.73 to 12.4 cm/s, p<0.001), E′/A′ ratio (1.21 to 0.9, p<0.001) and S′ (12.59 to 10.57 cm/s, p<0.001). Systolic pulmonary arterial pressure (20.63 to 22.24 mm Hg, p=0.04) was significantly increased.

Conclusions

This study shows a significant decrease in RV systolic and diastolic function during chemotherapy for 6 months. These reductions are in the normal range and can probably be considered an early indicator of anthracycline-induced cardiotoxicity.

Related Topics

    loading  Loading Related Articles